Immune effector cell–associated neurotoxicity syndrome is a clinical and neuropsychiatric syndrome that can occur in the days to weeks following administration of certain types of immunotherapy. It can manifest as any number of neurologic symptoms, including delirium and seizures.
The syndrome is relatively common in patients treated with chimeric antigen receptor (CAR) T-cell therapy. A group of researchers set out to explore whether background abnormalities indicative of seizures that are seen on electroencephalography (EEG) may correlate with clinical signs of neurotoxicity in patients who experiencing that side effect of CAR T-cell therapy.
Juliane Gust, MD, PhD, of the Department of Neurology at the University of Washington in Seattle, and colleagues obtained EEGs on 19 children and young adults who were receiving CD19-directed CAR T-cell therapy and had seizures.
The researchers classified EEG findings on a scale of 0 to 5, then compared those grades to neurotoxicity scores according to the Common Terminology Criteria for Adverse Events and Cornell Assessment of Pediatric Delirium. Next, the researchers analyzed any abnormalities during the ictal period (during a seizure), postictal period (after a seizure), and interictal period (between seizures).
Most seizures in this sample arose from the posterior region of the head. EEG confirmed seizures that occurred in four of 19 subjects, and three of those patients had additional seizures that were detected on EEG only. Increasing severity of EEG background abnormalities correlated well with increasing neurotoxicity grade. Furthermore, in this sample, EEG better differentiated coma patterns than clinical scores did.
“Continuous EEG monitoring is high yield for seizure detection in high-risk CAR T-cell patients, and electrographic-only seizures are common,” they wrote.
The article, published in the Journal of Clinical Neurophysiology, also describes EEG patterns that demonstrate the natural history of seizures associated with immune effector cell–associated neurotoxicity syndrome.